Normally, it doesn’t bother me to be treated by a nurse practitioner. However, my ER visit this morning requires some explanation… WARNING: This post will involve some talk about my butt cheeks. Because the nurse practitioner I saw today made me wonder if I understood medicine more than her – as well as swearing
For the purpose of X-Rays, they made me do a pregnancy test. Just filling the cup, I knew that I had a UTI. This is not uncommon for me. I have them all the time, partly because I have one kidney that seems to leak blood. Most of my mother’s family has this bleeding kidney issue, so it’s something congenital.
No big deal, my hip still hurts like hell and I know I’m walking out with antibiotics. So, we do the X-Rays. The nurse practitioner comes back and says my hip looks perfect. Not even a trace of arthritis. For the last 15 years, every time someone has looked at an X-Ray of my right hip, they have told me that I have mild arthritis in it. But suddenly, it was gone. Okay, weird, but whatever.
She then tells me that the reason my hip and buttocks are swollen is because of the severe UTI. Um, huh? I have a urinary tract infection that has made my butt swell up? And yes, my right butt cheek is about an inch thicker than my left. I can tell because the cheeks of my butt have always meet fairly perfectly at the crack, but when I’m lying flat on my back, I feel like I’m leaning to the left and I have at least a hand width’s difference between where my left buttock stops and the right one continues to bulge out. Again, that’s never been the case in the past.
However, I realize my back is starting to bother me as I lay there. Maybe the problem is a kidney stone. She says “yes, a kidney stone would make my butt cheek and hip swell up.” Um, really? It never has in the past.
So, we scan for the kidney stone and nope, no stone. The UTI is making my back hurt. That I believe. I still don’t buy that it has made my buttock swell in all directions or that it is causing me extensive pain in my hip and quadricep. I tell her this. She leaves the room. A nurse comes in and says he is going to give me a compazine for nausea. Excellent because I didn’t eat at all yesterday and Saturday I only ate a taco because I felt sick to my stomach from the pain.
They give me a toradol shot. I wait an hour or so and the swelling goes down. I’m actually laying flat on my back. That’s awesome! Some of the pain is gone. The nurse is explains to me that the UTI and injury to my hip are coincidental. He explains that I have either snapped a tendon, a ligament, or torn a muscle and that arthritis tends to put extra stress on them. So I tell him that she said my hip X-ray looked perfect, no arthritis. He nods and says “yeah, arthritis puts stress on the ligaments and tendons surrounding a joint.” Obviously, since he repeated the arthritis fact, it made me think he disagreed with her interpretation of my X-Ray. And he doesn’t think a UTI is causing the swelling or the pain.
She comes back in, I ask what to do for the pain. She says take 800mg of Advil every six hours. I remind her that I can’t take NSAIDS orally. She tells me that’s impossible, she gave me a Toradol shot, I have to be able to take NSAIDS. I point out that NSAIDS cause me terrible stomach pain if I take them orally. She tells me that if I had problems with NSAIDS, I wouldn’t have been able to take the Toradol shot.
Damn it, the Toradol was a fucking injection! I didn’t have to drink the shit. If I take 200mg of Advil, there’s no doubt that I will be back here with extreme stomach pain. I explain this to her without the swearing and she tells me to “tough it out, a UTI isn’t that painful.” No, but what about my fucking hip?! I’m dragging my leg behind me when I walk.
The only thing she wanted to talk about was my UTI. I got no discharge instructions other than what to do for that. I had to go home and call my family doctor and talk to the nurse to figure out I should rest it as much as possible and she’d make sure the doctor talked to me tomorrow about the pain management aspect of my hip.
It’s a urinary tract infection, take antibiotics, drink plenty of fluids, urinate as often as possible. I’m dragging my damn leg when I walk because I feel like I’m being stabbed when I put weight on it and my ass cheek on one side is MASSIVE. Fix that! That’s what I came in to have fixed! For the record, I realize Advil would help with the swelling in my hip and butt. I still can’t magically take it! Prescribe some steroids, something easy on the stomach because they tend to make me puke – preferably not prednisone.
This is why everyone thinks I’m a drug seeking patient. I can’t take NSAIDS orally. Acetaminophen really isn’t all that great at pain management and it does nothing for swelling and inflammation. I had to ask for the stupid Toradol shot I got today, twice, despite the obvious swelling in my hip and buttocks because I had a UTI and that was the problem. WTF?!
My nurse, who I love, made a comment when I was telling her about it and she said “sometimes, no matter how much you explain something, they just don’t get it.” That is exactly what I dealt with today, she just wasn’t getting it. Even when I would use little words and short sentences and remove all the sarcasm, humor, and disdain from my voice. I have never heard of a hip or butt cheek swelling from a UTI. And lots of people can’t take oral NSAIDS. My sister can’t. My father can’t. Anyone with a stomach ulcer, especially a bleeding ulcer can’t… Why was that hard for her to understand?